Alert archive / Washington / Wind Advisories in 2024

Wind Advisory 15, NWS Spokane, WA

November 19, 2024Asotin County, Garfield County, Washington

NWS Spokane, WA issued this wind advisory at Nov 19, 2024, 1:55 AM PST for Asotin County, Garfield County, Washington. It took effect at Nov 19, 2024, 7:00 PM PST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Nov 19, 2024, 1:55 AM PST (09:55 UTC)
In effect from
Nov 19, 2024, 7:00 PM PST
Expired
Nov 20, 2024, 10:00 AM PST
In force
15 hr
Issued by
NWS Spokane, WA

Counties Asotin County, WA, Garfield County, WA

The radar

The Pendleton radar (KPDT), 134 km from the middle of the area, began a volume at 09:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 9.9 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2024-11-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2024-11-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
912 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

244 
WWUS76 KOTX 190955
NPWOTX

URGENT - WEATHER MESSAGE
National Weather Service Spokane WA
155 AM PST Tue Nov 19 2024

WAZ032-200000-
/O.NEW.KOTX.WI.Y.0015.241120T0300Z-241120T1800Z/
Lower Garfield and Asotin Counties-
Including the cities of Clarkston, Alpowa Summit, and Pomeroy
155 AM PST Tue Nov 19 2024

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM PST 
WEDNESDAY...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Clarkston, Alpowa Summit, and Pomeroy.

* WHEN...From 7 PM this evening to 10 AM PST Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

SB
3 follow-up statements
628 
WWUS76 KOTX 192358
NPWOTX

URGENT - WEATHER MESSAGE
National Weather Service Spokane WA
358 PM PST Tue Nov 19 2024

WAZ032-201300-
/O.CON.KOTX.WI.Y.0015.241120T0300Z-241120T1800Z/
Lower Garfield and Asotin Counties-
Including the cities of Alpowa Summit, Pomeroy, and Clarkston
358 PM PST Tue Nov 19 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 10 AM 
PST WEDNESDAY...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Alpowa Summit, Pomeroy, and Clarkston.

* WHEN...From 7 PM this evening to 10 AM PST Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

VMT
139 
WWUS76 KOTX 201225
NPWOTX

URGENT - WEATHER MESSAGE
National Weather Service Spokane WA
425 AM PST Wed Nov 20 2024

WAZ032-201800-
/O.CON.KOTX.WI.Y.0015.000000T0000Z-241120T1800Z/
Lower Garfield and Asotin Counties-
Including the cities of Alpowa Summit, Clarkston, and Pomeroy
425 AM PST Wed Nov 20 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Alpowa Summit, Clarkston, and Pomeroy.

* WHEN...Until 10 AM PST this morning.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

SB
709 
WWUS76 KOTX 201810
NPWOTX

URGENT - WEATHER MESSAGE
National Weather Service Spokane WA
1010 AM PST Wed Nov 20 2024

WAZ032-201915-
/O.EXP.KOTX.WI.Y.0015.000000T0000Z-241120T1800Z/
Lower Garfield and Asotin Counties-
Including the cities of Alpowa Summit, Clarkston, and Pomeroy
1010 AM PST Wed Nov 20 2024

...WIND ADVISORY HAS EXPIRED...

For the remainder of the day the wind will be between 10 and 20 mph 
in the Clarkston, Pomeroy, and Alpowa Summit areas.

$$

GKOCH

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this wind advisory went out at Nov 18, 9:56 PM PST, 3 hours 59 minutes earlier.

Area forecast discussion, Nov 18, 9:56 PM PST, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
956 PM PST Mon Nov 18 2024

.SYNOPSIS...
Precipitation will be more showery through early Tuesday. Weather
will remain unsettled through the week with the next winter storm
Tuesday night into Wednesday bringing another round of widespread
snow. This will result in moderate to major impacts across
central Washington and minor impacts for eastern Washington and
north Idaho. Additional systems passing through Thursday through
next weekend will bring additional periods of lowland rain and
mountain snow.

&&

.UPDATE...
The Winter Weather Advisory for the Central Panhandle Mountains
will expire at 10 PM.

&&

.DISCUSSION...
Snow showers will continue over the Idaho Panhandle tonight, but
snow intensity will decrease with minimal if any additional snow
accumulations expected over Lookout Pass. The next round of snow
for the Central Panhandle Mountains won't be until the morning
hours on Wednesday. This will result in a 30 hour break before we
see additional snow accumulations over this area. Additional
advisories may be needed to highlight travel impacts across I-90
in the Central Panhandle Mountains. It's not a good pattern for
significant snow here though with easterly winds resulting in
downsloping over the higher terrain there. Will let subsequent
forecast shifts determine if another advisory is needed. /SVH

&&

.PREV DISCUSSION... /issued 340 PM PST Mon Nov 18 2024/

Tonight and Tuesday: The Inland NW is in a conditionally unstable
air mass through Tuesday morning with 500mb temperatures down to
35C leading to steep mid level lapse rates. This will result in
continued shower activity over the region, with the highest
coverage along the Cascade crest, and Idaho Panhandle with the
assistance of low level upslope flow. Although snow levels will be
falling overnight down to the valley floors so any showers
overnight into Tuesday morning will have the potential to produce
slick roads. Tuesday afternoon a brief short wave ridge moves over
the region ahead of a strong weather system. JW

..HEAVY SNOW TO IMPACT CENTRAL WA TUESDAY NIGHT INTO WEDNESDAY...

Tuesday night through Wednesday: Models continue to remain in good
agreement in a low pressure undergoing explosive cyclogenesis as
it nears the Washington coast on Tuesday and amplifies an upper
level ridge over the interior western US. Deep southwest flow
aloft will allow an atmospheric river to take aim at northern
California and southwestern Oregon Tuesday night. As this low
begins to occlude Tuesday night and gradually shifts northwestward,
it will draw warm, moist air into eastern Washington and north
Idaho, resulting in widespread moderate to heavy precipitation.

The surface looks to start off quite dry and cold Tuesday evening
with dew points in the low to mid 20s which will lead to some
cooling as the column saturates from the top down. The focus for
an anomalous snow event will for the Cascades, the east slopes,
the Waterville Plateau, Okanogan valley and highlands as a strong
east to southeast pressure gradient of -14 to 18 mb from SEA-GEG
will provide favorable upslope flow into these areas. This is
consistent with the ECMWF Extreme Forecast Index which highlights
these areas for an anomalous snow event Tuesday night into
Wednesday morning. Precipitation will fall as snow across the
upper Columbia Basin, northeast Washington, Palouse, Spokane area,
and the Idaho Panhandle later Tuesday evening through early
Wednesday morning. While this will provide the most snow some of
these lowland areas have seen so far this year, it is not being
highlighted as particularly abnormal.

Snow Amounts: Snow will increase over the Cascades and central
Washington Tuesday evening. Strong upslope and isentropic ascent
into the east slopes suggest periods of moderate to heavy
snowfall rates for these areas between 10 PM and 4 AM. Snowfall
will spread northeast into far eastern Washington and the Idaho
Panhandle late Tuesday night. At this time, our forecast is
calling for 6 to 10 inches of snow for the central Washington
valleys and 10 to 15 inches for Stevens, Washington, Sherman, and
Blewett Passes. There still remains uncertainty in the exact
amounts for the Wenatchee area as the winds shift to the south
Wednesday morning. Most deterministic models want have 850mb winds
shifting to the south-southeast after 10AM Wednesday with
downsloping winds off Mission Ridge ending the precipitation,
however the GFS wants to hold on to the southeast flow into
central WA longer.

Further east into the Spokane and Coeur d’Alene areas, amounts
look to be much less compared to central Washington, but models
are suggesting a 3 to 5 hour period of moderate snow rates early
Wednesday morning before switching over to rain. There are some
timing differences in the high resolution models that are
available when this band will move through with the HRRR having
the band over the Spokane area around 1AM and transitioning to
rain by 4AM. On the other hand, the NAMNest delays the snow over
the Spokane area until 4-5AM. With that said, the delayed start
time would result in a slick drive Wednesday morning. Warm air
nosing north/northeastward Wednesday morning will bring a
transition from snow to rain starting in southeastern Washington
and working its way east and north with time. Winter Weather
Advisories have been issued for the lowland areas where 2 to 4
inches of snow are expected generally along areas north of I-90
from the Basin through the Coeur d'Alene area. Further north
across the northeast valleys and northern Panhandle valleys look
to pick up between 3 and 6 inches. Areas south of I-90 will
generally be less as the warm air results in a quicker transition
to rain. Around Moses Lake, snow amounts will be trickier with
areas such as Quincy and Soap Lake will hold on to colder air
longer with 2 to 4 inches of snow forecasted but areas further
south will see less than 1 inch.

Winds: The strong east to southeast pressure gradient draped
across the Pacific Northwest will result in gusty winds for the
Cascades, the upper Columbia Basin, the Palouse, L-C Valley, and
the Blues. Ridges in the Cascades have a 50 to 70 percent chance
of wind gusts above 45 mph Tuesday night and early Wednesday.
Particularly over the Cascades, a Blizzard Warning has been issued
for the Stevens Pass area where strong winds and snow will result
in significant visibility reductions along US 2. /vmt

Thursday Night through Monday: A large closed low continues to
spin off the WA/OR coast Thursday Night before moving northeast to
just off Vancouver Island Friday into Saturday. The continued
southwest flow will send additional rounds of precipitation into
the region. The Thursday Night/Friday time frame has the potential
to be especially wet with precipitable water values increasing to
200-250% of normal. Ensemble means are currently projecting around
0.40-1.00" of precipitation, mostly in the form of valley rain and
mountain snow. The NBM is projecting snow levels of 3500-4500 feet
along the East Slopes of the Cascades and up near the Canadian
border while at 6000-7000 feet over SE Washington into the Central
Panhandle Mountains. The increased snow levels, rain, and low to
mid elevation snow melt will contribute to increased water into
area rivers and streams. No flooding is forecast at this time but
this will continue to be monitored. Over the weekend into early
next week the trough finally begins to move inland. As it does so
precipitation chances continue, with snow levels Sunday into
Monday falling as low as 1500-2500 feet. JW

&&

.AVIATION...
06Z TAFS: A conditionally unstable air mass will continue into
Tuesday morning resulting in showers mainly over the Cascades,
and eastern third of WA/N Idaho with the assistance of upslope
flow. A weak shortwave disturbance moving through the flow for the
morning into afternoon hours will spread scattered snow showers
across the region between 14-22Z or so. These showers may result
in MVFR conditions with a drop in ceilings and visibility. As
south-southeast boundary layer winds intensity further with a
deep approaching system Tuesday afternoon that should help clear
stratus out of the Spokane/Coeur d'Alene areas. A band of snow
will track across the region Tuesday Night into Wednesday morning
with widespread lowland accumulations expected (except Lewiston).
/SVH

FORECAST CONFIDENCE AND/OR ALTERNATE SCENARIOS:
Confidence is low for ceilings this morning across the Spokane-
Coeur d'Alene corridor as some model guidance indicates lower
ceilings down to around 1 kft agl. Model consensus keeps the
boundary layer relatively mixed though with higher stratus
expected to form between 3-4 kft agl. /SVH

-----------------------

Confidence descriptors:
Low - Less than a 30 percent chance
Moderate - 30 to 70 percent chance
High - Greater than a 70 percent chance

For additional probabilistic information for NWS Spokane airports,
please refer to the Aviation Dashboard on our webpage:
https:/www.weather.gov/otx/avndashboard

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        26  37  29  40  31  41 /  20  20  60  90  60  40
Coeur d'Alene  26  37  26  39  31  42 /  40  30  30  80  80  40
Pullman        24  38  29  40  33  42 /  30  30  70  80  60  60
Lewiston       30  43  32  48  38  48 /  20  10  60  60  30  50
Colville       18  34  24  35  25  39 /  20  30  30  90  70  40
Sandpoint      24  34  22  35  29  39 /  40  50  20 100  90  50
Kellogg        26  35  23  39  34  41 /  50  40  20  90  90  70
Moses Lake     25  40  33  46  33  44 /  10  20  90  70  40  50
Wenatchee      28  36  30  39  33  40 /  10  30 100  60  20  40
Omak           24  35  29  38  31  42 /  10  20  80  90  40  30

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory from midnight Tuesday night to 10 PM PST
     Wednesday for Northern Panhandle.

     Winter Weather Advisory from 10 PM Tuesday to 10 AM PST
     Wednesday for Coeur d'Alene Area-Idaho Palouse.

WA...Winter Weather Advisory from midnight Tuesday night to 10 PM PST
     Wednesday for Northeast Mountains.

     Winter Weather Advisory from 10 PM Tuesday to 10 AM PST
     Wednesday for Spokane Area-Upper Columbia Basin-Washington
     Palouse.

     Winter Storm Warning from 10 PM Tuesday to 4 PM PST Wednesday
     for Okanogan Highlands-Okanogan Valley.

     Winter Storm Warning from 4 PM Tuesday to 10 AM PST Wednesday
     for Central Chelan County-Waterville Plateau-Wenatchee Area.

     Blizzard Warning from 4 PM Tuesday to 10 AM PST Wednesday for
     Western Chelan County.

     Winter Storm Warning from 4 PM Tuesday to 4 PM PST Wednesday for
     Western Okanogan County.

&&

Nearby

Wind Advisories in Washington, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.